Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A convergent difference scheme for the infinity Laplacian: Construction of absolutely minimizing Lipschitz extensions

Author: Adam M. Oberman
Journal: Math. Comp. 74 (2005), 1217-1230
MSC (2000): Primary 35B50, 35J60, 35J70, 65N06, 65N12
Published electronically: September 10, 2004
MathSciNet review: 2137000
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This article considers the problem of building absolutely minimizing Lipschitz extensions to a given function. These extensions can be characterized as being the solution of a degenerate elliptic partial differential equation, the ``infinity Laplacian'', for which there exist unique viscosity solutions.

A convergent difference scheme for the infinity Laplacian equation is introduced, which arises by minimizing the discrete Lipschitz constant of the solution at every grid point. Existence and uniqueness of solutions to the scheme is shown directly. Solutions are also shown to satisfy a discrete comparison principle.

Solutions are computed using an explicit iterative scheme which is equivalent to solving the parabolic version of the equation.

References [Enhancements On Off] (What's this?)

  • 1. Luis Alvarez, Frédéric Guichard, Pierre-Louis Lions, and Jean-Michel Morel. Axioms and fundamental equations of image processing. Arch. Rational Mech. Anal., 123(3):199-257, 1993. MR 94j:68306
  • 2. Gunnar Aronsson. Extension of functions satisfying Lipschitz conditions. Ark. Mat., 6:551-561 (1967), 1967. MR 36:754
  • 3. Gunnar Aronsson. On the partial differential equation $u\sb{x}{}\sp{2}u\sb{xx} +2u\sb{x}u\sb{y}u\sb{xy}+u\sb{y}{}\sp{2}u\sb{yy}=0$. Ark. Mat., 7:395-425 (1968), 1968. MR 38:6239
  • 4. Gunnar Aronsson. On certain singular solutions of the partial differential equation $u\sp{2}\sb{x}u\sb{xx}+2u\sb{x}u\sb{y}u\sb{xy}+u\sp{2}\sb{y}u\sb{yy}=0$. Manuscripta Math., 47(1-3):133-151, 1984. MR 85m:35011
  • 5. Gunnar Aronsson, Michael G. Crandall, and Petri Juutinen. A tour of the theory of absolutely minimizing functions. 65 pages,, July 2003.
  • 6. Guy Barles and Jérôme Busca. Existence and comparison results for fully nonlinear degenerate elliptic equations without zeroth-order term. Comm. Partial Differential Equations, 26(11-12):2323-2337, 2001. MR 2002k:35078
  • 7. Guy Barles and Panagiotis E. Souganidis. Convergence of approximation schemes for fully nonlinear second order equations. Asymptotic Anal., 4(3):271-283, 1991. MR 92d:35137
  • 8. Emmanuel N. Barron, Robert R. Jensen, and Changyou Wang. The Euler equation and absolute minimizers of $L\sp \infty$ functionals. Arch. Ration. Mech. Anal., 157(4):255-283, 2001. MR 2002m:49006
  • 9. Emmanuel N. Barron, Robert R. Jensen, and Changyou Wang. Lower semicontinuity of $L\sp \infty$ functionals. Ann. Inst. H. Poincaré Anal. Non Linéaire, 18(4):495-517, 2001. MR 2002c:49020
  • 10. Josep R. Casas and Luis Torres. Strong edge features for image coding, pages 443-450. Kluwer, Boston, MA, May 1996. R.W. Schafer, P. Maragos, and M.A. Butt, Eds.
  • 11. Vicent Caselles, Jean-Michel Morel, and Catalina Sbert. An axiomatic approach to image interpolation. IEEE Trans. Image Process., 7(3):376-386, 1998. MR 2000d:94001
  • 12. M. G. Crandall, Lawrence C. Evans, and R. F. Gariepy. Optimal Lipschitz extensions and the infinity Laplacian. Calc. Var. Partial Differential Equations, 13(2):123-139, 2001.MR 2002h:49048
  • 13. Michael G. Crandall, Hitoshi Ishii, and Pierre-Louis Lions. User's guide to viscosity solutions of second order partial differential equations. Bull. Amer. Math. Soc. (N.S.), 27(1):1-67, 1992. MR 92j:35050
  • 14. Lawrence C. Evans and Wilfrid Gangbo. Differential equations methods for the Monge-Kantorovich mass transfer problem. Mem. Amer. Math. Soc., 137(653):viii+66, 1999. MR 99g:35132
  • 15. Lawrence C. Evans. Personal communication.
  • 16. Robert Jensen. Uniqueness of Lipschitz extensions: minimizing the sup norm of the gradient. Arch. Rational Mech. Anal., 123(1):51-74, 1993. MR 94g:35063
  • 17. Edward James McShane. Extension of range of functions. Bull. Amer. Math. Soc., 40:837-842, 1934.
  • 18. Adam M. Oberman. Convergent difference schemes for degenerate elliptic and parabolic equations: Hamilton-Jacobi equations and free boundary problems. http:www.math., 2003.
  • 19. Gilbert Strang. $L\sp{1}$ and $L\sp{\infty }$ approximation of vector fields in the plane. In Nonlinear partial differential equations in applied science (Tokyo, 1982), volume 81 of North-Holland Math. Stud., pages 273-288. North-Holland, Amsterdam, 1983. MR 85c:49010
  • 20. Hassler Whitney. Analytic extensions of differentiable functions defined in closed sets. Trans. Amer. Math. Soc., 36(1):63-89, 1934.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35B50, 35J60, 35J70, 65N06, 65N12

Retrieve articles in all journals with MSC (2000): 35B50, 35J60, 35J70, 65N06, 65N12

Additional Information

Adam M. Oberman
Affiliation: Department of Mathematics, Simon Fraser University, 8888 University Dr., Burnaby, British Columbia Canada V5A 1S6

Keywords: Finite difference, infinity Laplacian, viscosity solution
Received by editor(s): September 30, 2003
Received by editor(s) in revised form: December 29, 2003
Published electronically: September 10, 2004
Additional Notes: The author would like to thank P. E. Souganidis and A. Petrosyan for valuable discussions and L. C. Evans for his encouragement and enthusiasm.
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society